Alert archive / Alabama / Red Flag Warnings in 2013
Red Flag Warning 15, NWS Birmingham, AL
NWS Birmingham, AL issued this red flag warning at Nov 23, 2013, 3:08 PM CST for 39 counties in Alabama. It took effect at Nov 24, 2013, 11:00 AM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 23, 2013, 3:08 PM CST (21:08 UTC)
- In effect from
- Nov 24, 2013, 11:00 AM CST
- Expired
- Nov 24, 2013, 4:00 PM CST
- In force
- 5 hr
- Issued by
- NWS Birmingham, AL
All 39 counties
Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.1 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 436 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
574 WWUS84 KBMX 232108 RFWBMX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BIRMINGHAM AL 308 PM CST SAT NOV 23 2013 ...DRY CONDITIONS EXPECTED ON SUNDAY... ALZ011>015-017>050-241200- /O.UPG.KBMX.FW.A.0011.131124T1700Z-131124T2200Z/ /O.NEW.KBMX.FW.W.0015.131124T1700Z-131124T2200Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 308 PM CST SAT NOV 23 2013 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 4 PM CST SUNDAY FOR ALL OF CENTRAL ALABAMA... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM TO 4 PM CST SUNDAY. * WINDS...WILL BE FROM THE NORTH 10 TO 15 MPH WITH GUSTS UP TO 20 MPH. * RELATIVE HUMIDITY...WILL DROP AS LOW AS 20 PERCENT. * IMPACTS...OF A DRY AIRMASS AND WINDY CONDITIONS COMBINED WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...AND LOW RELATIVE HUMIDITY WILL CONTRIBUTE TO EXTREME FIRE BEHAVIOR. FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE CONTACT THE ALABAMA FORESTRY COMMISSION AT WWW.FORESTRY.ALABAMA.GOV. && $$
1 follow-up statement
249 WWUS84 KBMX 241013 RFWBMX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BIRMINGHAM AL 413 AM CST SUN NOV 24 2013 ...DRY AND BREEZY CONDITIONS EXPECTED ON TODAY... ALZ011>015-017>050-242200- /O.CON.KBMX.FW.W.0015.131124T1700Z-131124T2200Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 413 AM CST SUN NOV 24 2013 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 4 PM CST THIS AFTERNOON FOR ALL OF CENTRAL ALABAMA... * WINDS...WILL BE FROM THE NORTHEAST 10 TO 15 MPH WITH GUSTS UP TO 25 MPH. * RELATIVE HUMIDITY...WILL DROP AS LOW AS 20 PERCENT. * IMPACTS...OF A DRY AIRMASS AND BREEZY CONDITIONS COMBINED WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...AND LOW RELATIVE HUMIDITY WILL CONTRIBUTE TO EXTREME FIRE BEHAVIOR. FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE CONTACT THE ALABAMA FORESTRY COMMISSION AT WWW.FORESTRY.ALABAMA.GOV. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Nov 23, 11:55 AM CST, 3 hours 13 minutes earlier.
Area forecast discussion, Nov 23, 11:55 AM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1155 AM CST SAT NOV 23 2013 .UPDATE... FOR FORECAST AND 18Z AVIATION. && .DISCUSSION... WEAK LIFT AIDING IN POST FRONTAL PRECIP IS MOVING FROM WEST TO EAST...BUT ENTIRE PRECIP AREA WILL CONTINUE TO SLIDE SOUTH AS REINFORCING SURFACE COLD FRONT MOVES THROUGH ALABAMA TODAY. DUE TO MEASURABLE PRECIP LATE THIS MORNING IN EAST MS...INCREASED POPS IN WESTERN AL FOR A FEW HOURS THIS AFTERNOON. NOTHING MORE THAN A COUPLE HUNDREDTHS EXPECTED...AND MOST LOCATIONS WILL REMAIN AT A TRACE. DUE TO REINFORCING COLD AIR...TEMPS MAY INCREASE ONE OR TWO DEGREES...BUT OVERALL...TEMPS WILL REMAIN STEADY. STEFKOVICH && .PREVIOUS DISCUSSION... UPPER LOWS THIS TIME OF YEAR CAN CREATE HEADACHES FOR EVEN SEASONED FORECASTERS ACROSS CENTRAL ALABAMA. BUT FIRST THINGS FIRST...A COLD FRONT HAS PUSHED SOUTHWARD AND HAS EXITED THE FORECAST AREA. BEHIND THE FRONT...LIGHT RAIN AND DRIZZLE HAVE BEEN DEPICTED ON AREA RADARS. ADDITIONAL LIGHT PRECIP WAS INDICATED WEST OF THE AREA AND MOVING THIS WAY. WAS NOT QUITE AS CONFIDENT IN THE MEASURABLE PRECIP TODAY AS PREVIOUS FORECAST...BUT MAINTAINED LIKELY RAIN/DRIZZLE THIS MORNING. THE RAIN CHANCES DECREASE THIS AFTERNOON AND DRIFT NORTH TO SOUTH THROUGH THE DAY. CONFIDENCE WAS SUFFERING A BIT DUE TO THE DRY ADVECTION TAKING PLACE AND DECREASE UPWARD MOTION EXPECTED THROUGH THE DAY. TEMPS MAY RISE A DEGREE OR TWO DURING THE DAY...BUT A LARGE GRADIENT EXIST WITH HIGHS IN THE 40S NORTH AND 60S SOUTH. A SECONDARY COLD FRONT AND A MUCH COLDER SURGE OF AIR ENTERS LATE THIS AFTERNOON AND EVENING. TEMPS REALLY TAKE A DIVE WITH LOWS IN THE 20S AND 30S WITH HIGHS ONLY IN THE 40S TO NEAR 50 THROUGH MONDAY. THEN THE REAL CHALLENGE BEGINS. THE 00Z MODEL RUNS DEPICT A CLOSE CONSENSUS TO PREVIOUS MODEL RUNS CONCERNING THE CLOSED UPPER LOW AND SUBSEQUENT COASTAL SURFACE LOW DEVELOPMENT. KEPT THE TREND OF THE PREVIOUS FORECASTER IN INTRODUCING PRECIP A BIT FASTER PER MODEL BIASES AND HAVE IT ARRIVING MONDAY AFTERNOON. THE INTERESTING PART OF THE MODEL SOLUTIONS IS THAT THE GFS/ECMWF AND NAM ALL HAVE A SIMILAR THERMODYNAMIC ENVIRONMENT FROM BEGINNING TO END. BUT A FEW DEGREES MAKES ALL THE DIFFERENCE. THERE WILL BE SEVERAL WAVES RIDING THROUGH THE FLOW AND THIS PRODUCES SEVERAL BATCHES OF RAIN. AT THE ONSET MONDAY AFTERNOON AND EVENING...SOUNDING PROFILES INDICATE THE POTENTIAL FOR SOME EVAPORATIONAL COOLING AND SLEET DEVELOPMENT. WENT AHEAD AND ADDED THIS MENTION BUT OVERALL IMPACTS WILL BE NEGLIGIBLE. ANOTHER COLD FRONT PUSHES IN BEHIND THE EXITING COASTAL LOW LATE TUESDAY NIGHT INTO EARLY WEDNESDAY. ONCE AGAIN...MODEL CONSENSUS HAS THE COLD AIR ARRIVING JUST BEFORE ALL THE MOISTURE EXITS. THEREFORE...ADDED A MIXTURE OF RAIN AND SNOW THIS PERIOD. ONCE AGAIN...DO NOT EXPECT ANY IMPACTS FOR CENTRAL ALABAMA. THEREAFTER...A DRY FORECAST. TEMPERATURES WILL REMAIN BELOW NORMAL FOR LATE NOVEMBER ACROSS CENTRAL ALABAMA THE ENTIRE PERIOD. SOME RECOVERY IS ANTICIPATED AT THE TAIL END OF THE PERIOD. SUNDAY THROUGH WEDNESDAY WILL BE DOWNRIGHT CHILLY WITH PERIODS OF RAIN MONDAY THROUGH WEDNESDAY. THESE UPPER LOWS ARE TOUGH CRITTERS TO DEAL WITH...SO STAY TUNED. 75 && .AVIATION... 18Z TAF DISCUSSION. POST-FRONTAL STRATUS WILL CONTINUE TO IMPACT THE TAF SITES THIS AFTERNOON...AS WELL AS PATCHY R- OVER THE WESTERN HALF OF THE STATE. REINFORCING COLD FRONT ACROSS NORTHERN AL/MS AT 18Z WILL CONTINUE TO PUSH SOUTHWARD DURING THE AFTERNOON WITH GUSTS APPROACHING 20 KTS. MVFR CIGS WILL CONTINUE TO MOVE SOUTHWARD AND RAISE TO VFR AROUND 00Z AS STRONG COLD AIR ADVECTION OCCURS WITH SECONDARY COLD FRONT. STEFKOVICH && .BMX WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON FOR ALL OF CENTRAL ALABAMA. && 75/87
Hazardous weather outlook, Nov 23, 11:45 AM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1145 AM CST SAT NOV 23 2013 ALZ011>015-017>050-241145- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1145 AM CST SAT NOV 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. RELATIVE HUMIDITY VALUES LOWER THAN 25 PERCENT ARE LIKELY ON SUNDAY AFTERNOON WHICH COULD LEAD TO RED FLAG CONDITIONS AND AN ELEVATED RISK FOR WILDFIRES. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 23, 4:36 AM CST | Fire Weather Watch | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 11 hr |
Nearby
Red Flag Warnings in Alabama, 2013Every red flag warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.